Format

Send to

Choose Destination
Hawaii Med J. 2006 Jan;65(1):12-5.

Fatal pulmonary Mycobacterium abscessus infection in a patient using etanercept.

Author information

1
Department of Internal Medicine, Tripler Army Medical Center, Honolulu, HI 96859, USA. john.e.thomas1@us.army.mil

Abstract

A case of fatal pulmonary Mycobacterium abscessus infection in a 56-year-old man is reported. The patient had a longstanding history of seropositive, nodular rheumatoid arthritis with severe joint manifestations that had been treated with a regimen of prednisone, leflunomide, and etanercept. He presented to our facility with complaint of productive cough, persistent fevers, pleuritic chest discomfort, and dyspnea at rest. The patient was admitted to hospital, placed in isolation, a left-sided chest tube was inserted (left pneumothorax identified), and sputum acid-fast bacteria stains and cultures were obtained. Fluorochrome stains demonstrated numerous acid-fast bacteria, and M. abscessus was recovered from the culture media. He was treated with a regimen of amikacin, cefoxitin, and clarithromycin. He initially responded well, and was discharged home with this regimen. He remained afebrile with decreased cough and sputum production until 15 days after discharge when he was again admitted to hospital, with acute onset dyspnea and right-sided chest discomfort (right pneumothorax identified). He ultimately expired, due to overwhelming pulmonary infection, 20 days after readmission to hospital. Autopsy revealed acid fast bacilli in the setting of numerous, bilateral, necrotic, granulomatous, cavitary pulmonary lesions. Based on its mechanism of action, we propose an association between the use of etanercept, a tumor necrosis factor alpha (TNF-alpha) inhibitor, and this case of fatal pulmonary mycobacterial infection. We recommend that physicians exercise cautious clinical judgment when initiating etanercept therapy in persons with underlying lung disease, especially in communities in which mycobacterial organisms are highly prevalent. We also advise physicians to maintain a high level of vigilance for late onset granulomatous infection in persons using etanercept.

PMID:
16602610
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center